Alert archive / Indiana / Beach Hazards Statements in 2025
Beach Hazards Statement 1, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at May 21, 2025, 3:11 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at May 22, 2025, 1:00 AM CDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2025, 3:11 AM CDT (08:11 UTC)
- In effect from
- May 22, 2025, 1:00 AM CDT
- Expired
- May 23, 2025, 1:00 AM CDT
- In force
- 24 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
740 WHUS43 KIWX 210811 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 411 AM EDT Wed May 21 2025 INZ103-MIZ177-277-211615- /O.NEW.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 411 AM EDT Wed May 21 2025 /311 AM CDT Wed May 21 2025/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous waves and currents are expected Thursday. Waves 3 to 5 feet late tonight build to 5 to 7 feet Thursday, before subsiding to 3 to 5 feet Thursday evening. Strong rip currents are expected within the sandbars, and strong structural currents are expected near piers, especially on the north side. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
8 follow-up statements
665 WHUS43 KIWX 211458 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1058 AM EDT Wed May 21 2025 INZ103-MIZ177-277-212300- /O.CON.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1058 AM EDT Wed May 21 2025 /958 AM CDT Wed May 21 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous waves and currents are expected Thursday. Waves 3 to 5 feet late tonight build to 5 to 7 feet Thursday, before subsiding to 3 to 5 feet Thursday evening. Strong rip currents are expected within the sandbars, and strong structural currents are expected near piers, especially on the north side. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
582 WHUS43 KIWX 211931 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 331 PM EDT Wed May 21 2025 INZ103-MIZ177-277-220345- /O.CON.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 331 PM EDT Wed May 21 2025 /231 PM CDT Wed May 21 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ THURSDAY THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous waves and currents are expected Thursday. Waves 3 to 5 feet late tonight build to 5 to 7 feet Thursday, before subsiding to 3 to 5 feet Thursday evening. Strong rip currents are expected within the sandbars, and strong structural currents are expected near piers, especially on the north side. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
611 WHUS43 KIWX 220202 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1002 PM EDT Wed May 21 2025 INZ103-MIZ177-277-221015- /O.CON.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1002 PM EDT Wed May 21 2025 /902 PM CDT Wed May 21 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ THURSDAY THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous waves and currents are expected Thursday. Waves 3 to 5 feet late tonight build to 5 to 7 feet Thursday, before subsiding to 3 to 5 feet Thursday evening. Strong rip currents are expected within the sandbars, and strong structural currents are expected near piers, especially on the north side. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 2 AM EDT /1 AM CDT/ Thursday through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ Andersen
043 WHUS43 KIWX 220818 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 418 AM EDT Thu May 22 2025 INZ103-MIZ177-277-221630- /O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 418 AM EDT Thu May 22 2025 /318 AM CDT Thu May 22 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous waves and currents are expected Thursday. Waves 3 to 6 feet. Strong rip currents are expected within the sandbars, and strong structural currents are expected near piers, especially on the north side. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
250 WHUS43 KIWX 221453 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1053 AM EDT Thu May 22 2025 INZ103-MIZ177-277-222300- /O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1053 AM EDT Thu May 22 2025 /953 AM CDT Thu May 22 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous waves and currents are expected into this evening. Waves 3 to 6 feet. Strong rip currents are expected within the sandbars, and strong structural currents are expected near piers, especially on the north side. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
470 WHUS43 KIWX 222004 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 404 PM EDT Thu May 22 2025 INZ103-MIZ177-277-230415- /O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 404 PM EDT Thu May 22 2025 /304 PM CDT Thu May 22 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ FRIDAY... * WHAT...Dangerous waves and currents are expected into this evening. Waves 3 to 7 feet. Strong rip currents are expected within the sandbars, and strong structural currents are expected near piers, especially on the north side. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 2 AM EDT /1 AM CDT/ Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ Andersen
706 WHUS43 KIWX 230138 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 938 PM EDT Thu May 22 2025 INZ103-MIZ177-277-230600- /O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 938 PM EDT Thu May 22 2025 /838 PM CDT Thu May 22 2025/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 2 AM EDT /1 AM CDT/ Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
455 WHUS43 KIWX 230553 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 153 AM EDT Fri May 23 2025 INZ103-MIZ177-277-230700- /O.EXP.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/ Northern La Porte-Northern Berrien-Southern Berrien- 153 AM EDT Fri May 23 2025 /1253 AM CDT Fri May 23 2025/ ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT /1 AM CDT/ EARLY THIS MORNING... Wind gusts and wave heights have subsided. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at May 21, 2:36 AM CDT, 35 minutes earlier. Its key messages:
- Rain showers today through at least Thursday morning.
- Remaining cool through the weekend.
Area forecast discussion, May 21, 2:36 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 336 AM EDT Wed May 21 2025 .KEY MESSAGES... - Rain showers today through at least Thursday morning. - Remaining cool through the weekend. && .DISCUSSION... Issued at 329 AM EDT Wed May 21 2025 Nearly stacked surface low and upper-level low continue to plague the area today. Primarily dry across the forecast area this morning but additional bands of showers are noted upstream in proximity to upper-level vorticity maxima. Not much instability to work with today but I do expected numerous showers around today as the southern edge of the 700mb low tracks moves overhead. Remaining cool as well; highs in the low-60s are some ten degrees below normal. Showers linger overnight and Thursday but decrease in coverage by Friday as this low is finally kicked east by an incoming central US ridge. Primarily dry this weekend with weak high pressure over the Great Lakes, bookended by a New England low and Colorado low. The modest nature of this high allows model guidance to attempt some slight chance of showers but the best forcing is elsewhere. I've maintained the existing dry forecast Saturday but cave to slight chance POPs Sunday with the Colorado low tracking east, grazing a portion of the forecast area or waiting until early Monday morning. Uncertainty is high headed into next week with the ECMWF favoring a colder, faster arrival of high pressure overhead while the Canadian and GFS favor the Colorado low overhead. The current high temperature forecast for Memorial Day, 66 degrees at both climate sites (currently a 25th percentile forecast), would be colder than the 69 degrees observed at both sites last year. If the forecast verifies, it would be the coolest Memorial Day since 2013's 62 and 63 degrees (South Bend and Fort Wayne, respectively.) && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 127 AM EDT Wed May 21 2025 As the low pressure center moves through the area, the WAA is replaced by CAA and that allows lowered flight conditions to remain across the area. As such, CIGs and VISBY securely in IFR dip into LIFR and approach VLIFR as well with drizzle occurring. Moderation occurs during the morning at FWA, but with the flow carrying marine air into the SBN area, models seem to linger the adverse flight conditions there through the entire taf period. Our gusty winds today died down this evening, but are expected to reach around 20 kts during the late afternoon. Will handle this with higher sustained winds to accommodate the gusts though. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Brown AVIATION...Roller
Hazardous weather outlook, May 20, 1:30 PM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 230 PM EDT Tue May 20 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-211830- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 230 PM EDT Tue May 20 2025 /130 PM CDT Tue May 20 2025/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance for isolated storms late this afternoon into this evening, best chances south of US 30 in Indiana where stronger storms will be capable of locally heavy rainfall, wind gusts in excess of 40 mph, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-211830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 230 PM EDT Tue May 20 2025 ...GALE WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 20, 9:59 PM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1059 PM EDT Tue May 20 2025
INZ008-009-018-210345-
Noble IN-Allen IN-De Kalb IN-
1059 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLEN...
SOUTHEASTERN NOBLE AND SOUTHWESTERN DE KALB COUNTIES THROUGH 1145 PM
EDT...
At 1059 PM EDT, Doppler radar was tracking a strong thunderstorm near
Churubusco, or 11 miles southwest of Garrett, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Auburn, Garrett, Huntertown, Avilla, Swan, Concord, Corunna, Altona,
Ege, Butler Center, Saint Johns, Laotto, Spencerville In Dekalb
County, and Ari.
This includes Interstate 69 in Indiana between mile markers 319 and
331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 8530 4118 8531 4126 8531 4126 8532
4146 8514 4129 8489
TIME...MOT...LOC 0259Z 226DEG 25KT 4122 8525
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:55 PM CDT | Special Weather Statement | IWX | Cass, Miami | 35 min |
| May 20, 9:59 PM CDT | Special Weather Statement | IWX | DeKalb | 46 min |
| May 21, 3:11 AM CDT | Small Craft Advisory | IWX | 46 hr |
Nearby
Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.